Drug rash with eosinophilia and systemic symptoms (DRESS) is a severe drug- hypersensitivity reaction involving several organs but rarely gallbladder. We describe an original pediatric case of sulfasalazine-induced DRESS complicated by an acute acalculous cholecysitis. A 12-year-old child was presented with fever, generalized and pruritic skin eruption and abdominal pain 25 days after sulfasalazine intake for a Crohn's disease.
Physical examination revealed fever, cervical lymphadenopathy, facial edema, diffuse maculopapular eruption with splenomegaly and right side abdominal tenderness. Laboratory findings revealed eosinophilia, atypical lymphocytes, thrombocytopenia, hepatic cytolysis, hypertriglyceridemia and hyperferritinemia. Abdominal ultrasound showed an acute calculus cholecystitis. A DRESS syndrome was suspected, sulfasalazine was withdrawn and regimen of corticosteroid therapy was started. The total recovery was obtained over four months.
We report the first case of DRESS complicating by calculus cholecystitis occurring in a child. Although low, the risk of cholecysitis occurrence in the course of DRESS incites to consider abdominal ultrasonography in the initial workup.
Published Date: 2021-09-29; Received Date: 2021-09-04